Michigan, 2021Lightning Strike in Michigan, July 5, 2021
July 5, 2021 · NWS MQT · 1 event in 1 county or zone
Lightning strikes resulted in two structure fires and a tree fire in Escanaba on the 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning strikes resulted in two structure fires and a tree fire in Escanaba on the 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 5, 2:13 PM EST, 29 minutes earlier.
Area forecast discussion, Jul 5, 2:13 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
313 PM EDT Mon Jul 5 2021
.SHORT TERM...(This evening through Tuesday)
Issued at 313 PM EDT MON JUL 5 2021
An active weather day has been present with multiple rounds of
thundershowers developing both this morning and during the early
portion of this afternoon as the first of two fronts has continued
its slow trek to the east while an attendant upper level shortwave
propagates to the east. In its wake further to the west, diurnal
cumulus has occurred because of conditional instability from daytime
insolation. More recently, the lake breeze from Lake Superior moved
to the west and southwest along a boundary over Marquette County.
This has assisted with surface convergence and resulted in
additional showers, and thundershowers as the nw steering flow aloft
helps moves any development to the southeast.
The warm and humid conditions are still anticipated for the
remainder of today as we will not receive a break from the heat. The
strongest instability today will reside along the areas closest to
the Lake Michigan shoreline where a shortwave will be riding along
the flow aloft. Shear will be marginal as this weak wave moves
through the area, but the daytime heating, moisture and forcing
mechanism may be enough to continue providing support for
thundershowers this afternoon as it heads to the south and east
across Upper Michigan. Gusty winds at times and small hail would be
the impacts this afternoon.
Overnight, the warm air and muggy conditions will continue to make
it uncomfortable for most areas, with temperatures cooling down to
near 60 degrees for most area by sunrise on Tuesday. Areas further
to the north half of Upper Michigan will be slightly cooler in the
50s. This will be in response to the shortwave disturbance to the
northeast of the Great Lakes over Ontario that assists with moving a
secondary cold front through the area early Tuesday. The frontal
passage will be weak due to a lack of strong forcing, without
precipitation to accompany it.
For the remainder of Tuesday, a surface low pressure will trek from
the Northern Plains eastward. As it propagates toward Upper
Michigan, the cool northerly flow from the departing cold front will
keep temperatures cool for the day. Some areas could easily have
their high temperature of the day occur around midnight Tuesday,
with temperatures decreasing as the day occurs. Further upstream,
the aforementioned surface low will move from west to east over
Upper Michigan from late morning through Tuesday night. PWAT values
will increase to thresholds between 1.25" and 1.75" over Upper
Michigan, so the rain showers associated with this surface low
should bring welcomed rainfall totals. Sounding profiles look
saturated along the column as the moist air mass moves into the
area. QPF totals could easily top 0.75" to 1"+ for the southern half
of Upper Michigan, with lower rainfall totals along the Keweenaw
Peninsula. Daytime highs by afternoon will range from the upper 50s
to lower 60s as the cool, moist air mass moves through the area with
rain showers.
.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM EDT MON JUL 5 2021
Western CONUS ridging is expected to remain in place throughout the
longterm period, leading to weak downstream troffing over the Great
Lakes. A stronger cold front is expected to move through the UP
Tuesday into Wednesday, with widespread soaking rain looking likely
for much of the UP. High pressure moves in behind the rain on
Thursday, which should keep the UP dry and near to blo normal for
temperatures. Attention will then turn to a shrtwv and assoc low
pressure system progged to move through the Upper Midwest Friday
into Saturday. This wave will reach the Pac NW on Thursday before
riding along the ridge into the Northern Plains on Friday morning.
Models are suggesting troffing downstream in eastern Canada will
slow this shrtwv down and there is some uncertainty on if it moves
through the UP or stalls out across the Midwest.
Zonal mid-level flow will move in for Tuesday as light northerly sfc
winds will be across the Upper Midwest region with sfc high pressure
moving south from Canada into the Northern Plains. A shrtwv and
associated low pressure system to the north near James Bay will pull
a cold front to the south across the UP with it as 850mb temps fall
to around 5 to 7C by Wednesday. This cold front is progged to stall
out, with its temperature gradient remaining draped across northern
Wisconsin and northern Lower Michigan. As a shrtwv moves through the
front Tuesday evening into Wednesday, a weak sfc low develops with
fgen forcing bringing a widespread, soaking rain across most of
Upper Michigan. Although it seems the Keweenaw will miss out on much
of the heavier pcpn, the lower half of the UP could see anywhere
from 0.5 to 1.5 inches of rain Tuesday through Wednesday morning
depending on where the axis sets up...which seems most likely across
the Wisconsin state line and south-central UP. Instability is
marginal at best, and models are trending away from any
thunderstorms with this, but did leave some slight chances across
the south central Tuesday evening before the colder air undercuts
any instability left.
High pressure and drier wx return for Thursday before another shrtwv
moves into the region on Friday. Uncertainty remains on the track of
this wave and assoc sfc low, but there is a trend towards a slower
evolution in the deterministic and ensemble means. This would leave
the mid-level wave across the Upper Midwest Saturday into Sunday,
before finally traversing through the Great Lakes Monday into
Tuesday. An unsettled weekend at this point is the best wave to put
it as the UP could see a few days of rain, or be missed all together
if wave remains off to the south into IA/WI/IL.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 144 PM EDT MON JUL 5 2021
VFR flight conditions are expected for all terminals. The first of
two cold fronts has passed to the east of all terminals as of 18Z.
Lake breeze may cause VCSH and fluctuating winds from the northeast
at SAW this afternoon. Gusty winds are possible briefly for CMX
through 19Z today up to 20 kts. The second cold front will make its
way across Upper Michigan from west to east Tuesday morning,
bringing another round of -SHRA.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 313 PM EDT MON JUL 5 2021
Expect winds generally 15-20 kts or less this afternoon and evening
across Lake Superior. North to northeast will increase up to 20-25
knots late tonight and Tuesday behind a cold front. Another system
moving south of the area could cause another brief uptick in
northeast winds of 20-25 knots late Tue night into Wed morning,
before winds diminish to 15 kts or less again late Wednesday into
Friday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement until 8 PM EDT this evening for MIZ014.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...BW
LONG TERM...JAW
AVIATION...BW
MARINE...BW
Hazardous weather outlook, Jul 5, 2:39 AM EST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
339 AM EDT Mon Jul 5 2021
MIZ001>007-009>014-084-085-060745-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today across the east half of
Upper Michigan.
There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County today. See the Beach Hazards Statement for
details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight chance of thunderstorms Tuesday night over
south-central Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-060745-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms this morning across eastern
Lake Superior.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-060745-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
339 AM EDT Mon Jul 5 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight chance of thunderstorms Tuesday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
In the hours before
Local storm report, Jul 5, 10:19 AM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HAIL 1 NNW MANISTIQUE 45.96N 86.26W
07/05/2021 E0.70 INCH SCHOOLCRAFT MI PUBLIC
ESTIMATED SIZE HAIL OF DIME SIZE FROM SOCIAL
MEDIA REPORT. TIME ESTIMATE OF LOCATION
BASED OFF RADAR.
&&
BMWLocal storm report, Jul 5, 1:10 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
210 PM EDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 WSW WATTON 46.53N 88.64W
07/05/2021 M1.07 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.
&&
TAPSpecial weather statement, Jul 5, 1:40 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
240 PM EDT Mon Jul 5 2021
MIZ013-051915-
Delta MI-
240 PM EDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL
315 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rock, or 18 miles north of Escanaba, moving southeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Gladstone, Rapid River, Rock, U.S. 41 between Trenary and Rapid
River, Brampton, Maplewood, St. Nicholas and Perkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4598 8729 4599 8724 4608 8724 4615 8715
4597 8680 4578 8707
TIME...MOT...LOC 1839Z 314DEG 15KT 4601 8714
TAPLocal storm report, Jul 5, 2:32 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
332 PM EDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 1 SSE GLADSTONE 45.84N 87.02W
07/05/2021 U0.50 INCH DELTA MI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Special weather statement, Jul 5, 2:32 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Marquette MI
332 PM EDT Mon Jul 5 2021
MIZ013-051945-
Delta MI-
332 PM EDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DELTA COUNTY UNTIL 345 PM
EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gladstone, or 7 miles east of Escanaba, moving southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the Big Bay De Noc or in the far north of the Bay of
Green Bay, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4579 8703 4587 8689 4580 8677 4567 8696
TIME...MOT...LOC 1931Z 321DEG 20KT 4577 8694
TAP
Lightning, Delta
- When
- July 5, 2:42 PM EST to 6:18 PM EST
- Where
- Delta County, 0.79 mi SSE of Escanaba
- Injuries
- 0 direct, 1 indirect
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 45.739, -87.064
The Delta County Sherriff's Department reported two structures fires and a tree fire in Escanaba as a result of lightning strikes. It took over three and a half hours for firefighters to extinguish the first fire which occurred in the attic of a house at 514 South 12th Street. A man and his dog were rescued from one of the apartments at this residence. Fire fighter fatigue was reported to be a major difficulty at this fire due to the heat and humidity, and one firefighter sustained a minor injury while fighting the blaze. Escanaba Public Safety was assisted on the scene by Delta County Central Dispatch, the Escanaba Township and Ford River Township fire departments, Gladstone Public Safety Volunteer Fire Fighters, MSP 84, the Delta County Sheriff's Department, Rampart EMS, DTE, Escanaba City Electric and the Red Cross.
While responding to the fire on South 12th Street, firefighters had to extinguish a tree fire and a second structure fire at an abandoned residence on 1612 North 20th Street.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 5, 2021$59,000 · 1 in hail · 11 events
- High Surf in Hawaii, July 5 to 8, 202120 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 202113 events
- Flash Flooding and Damaging Wind in Colorado, July 5, 2021$15,000 · 59 kt wind · 4 events
- Damaging Winds in Michigan, July 5, 2021$11,000 · 50 kt wind · 2 events
- Damaging Winds in Texas, July 5, 202152 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 5, 20211.75 in hail · 3 events
- Damaging Winds in Iowa, July 5, 202156 kt wind · 3 events
- Flash Flooding in Louisiana, July 5, 20212 events
- Flash Flood and Damaging Wind in Texas, July 5, 2021$1,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 5, 20212 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969271.